Alert archive / California / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 1, NWS Eureka, CA

August 17, 2024Trinity County, California

NWS Eureka, CA issued this severe thunderstorm warning at Aug 17, 2024, 1:03 PM PDT for Trinity County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2024, 1:03 PM PDT (20:03 UTC)
Expired
Aug 17, 2024, 1:30 PM PDT
In force
27 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Trinity County, CA

The radar

The Medford radar (KMAX), 91 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

664 
WUUS56 KEKA 172003
SVREKA
CAC105-172030-
/O.NEW.KEKA.SV.W.0001.240817T2003Z-240817T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eureka CA
103 PM PDT Sat Aug 17 2024

The National Weather Service in Eureka California has issued a

* Severe Thunderstorm Warning for...
  Northeastern Trinity County in northwestern California...

* Until 130 PM PDT.

* At 103 PM PDT, a severe thunderstorm was located near Carrville, or
  24 miles southwest of Mount Shasta, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Carrville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4128 12251 4125 12251 4105 12266 4112 12288
      4120 12285 4121 12283 4120 12280 4123 12277
      4125 12273 4127 12271 4129 12265 4133 12263
      4133 12259 4136 12258 4137 12256 4134 12253
      4134 12251 4132 12248
TIME...MOT...LOC 2003Z 204DEG 28KT 4117 12273 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ZVS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 5:39 AM PDT, 7 hours 24 minutes earlier.

Area forecast discussion, Aug 17, 5:39 AM PDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
539 AM PDT Sat Aug 17 2024

.SYNOPSIS...An upper level trough will continue to bring below
average temperatures to inland areas through the weekend. Rain is
expected today for Del Norte, Humboldt, and Trinity counties.
A chance for thunderstorms also exist through today. Breezy winds
are expected for Mendocino and Lake counties with a few light rain
showers in the mountains and northern portions of the counties.
Cool and dry weather is expected by tomorrow with temperatures
gradually warming up into next week while still remaining near or
slightly below seasonal normals.

&&

.DISCUSSION...An unseasonably strong trough continues to approach
the coast of Northwest California pushing a weak cold front
onshore through today. Rain showers are forecast for areas north
of Mendocino County. Northern Mendocino County and even the
mountains of Lake County could see a few sprinkles or up to a
tenth of an inch of rain. Lake County, especially in the east,
will see gusty winds to potentially 30 mph by this afternoon.
Also, unseasonably cool temperatures are anticipated with high
temperatures only around the low 80s in the warmer inland
valleys.

Scattered thunderstorms are forecast for today. Models are showing
anywhere from 500 to 750 j/kg of CAPE with unusually strong shear
for the area with 50 to 60 kt of 0-6 km shear. Mid-level lapse
rates appear to not be too strong, only around 7 c/km. The CAMs
are showing convection initiating by mid to late this morning near
the coast and pushing inland rather quickly. The early start of
convection may help limit the effect of day-time heating on the
storms. Moderate rain can be expected with these storms. PWATS
are less than an inch in most areas which should help limit
flooding potential. The shear may produce some longer lived and
stronger storms in the late morning and afternoon with some hail
over a half of an inch possible. Mendocino and Lake counties are
not expected to see significant rain with this system.

The threat for more widespread rain or thunderstorms will quickly
come to an end this evening as the upper level low is expected to
quickly pull back to the north. Tonight and into tomorrow
morning, the lingering moisture will allow for coastal clouds and
valley fog to penetrate well inland with light coastal rain or
drizzle likely. By tomorrow afternoon unseasonably cool
temperatures will continue; however, highs are forecast to be a
few degrees warmer than today. Tomorrow morning has the potential
to be chilly. As a result, frost could be possible for some of
the coldest valleys, such as Hayfork or Larabee Valley. However,
if these areas receive rainfall, it is possible for valley fog to
form, helping to keep temperatures mostly in the low 40s.

Next week, the upper level trough is forecast to remain off the
coast of Washington and British Columbia. It is generally expected
to bring a fairly persistent pattern to Northwest California with
high temperatures below seasonal normals and relatively dry
conditions. This will allow coastal areas to clear out each
afternoon. Ensemble clusters show a few small variations in the
pattern, but are in generally good agreement. /MKK & /JLW

&&

.AVIATION...An approaching upper trough has kept stratus development
regulated to the Del Norte coast and between Cape Mendocino and
Shelter Cove this morning. Latest satellite imagery is showing mid
cloud moving onshore, which along with the continued approach of
this upper low, should inhibit further stratus development. Shower
activity is expected this afternoon particularly north of Mendocino
county. Thunderstorm development is possible to the north of Cape
Mendo during a cold front passage during mid-afternoon. Mid to low
cloud then lingers along the North Coast overnight, with ceilings
possibly dropping back to IFR. Further south over Mendocino, VFR
should continue while mid cloud builds through the day, and rain
seems unlikely this afternoon...but are not totally out of the
question, with some high resolution guidance showing a few stray
showers around 3 to 5 pm.

&&

.MARINE...Light south winds develop across the coastal waters this
morning. These are expected to locally accelerate in the inner
waters to SW 15 to 20 kts between Cape Mendo and Trinidad early this
afternoon. Meanwhile, scattered showers develop primarily over the
northern waters, and a slight chance of thunderstorm development
exists this afternoon along the coast. These southerlies quickly
weaken again tonight, with a return of light northerlies Sunday into
early next week. Seas remain mild, and generally below 5 ft. A mix
of predominantly fresh 3 ft at 8 sec NW and 2 ft SSW swells continue
into next week.

&&

.FIRE WEATHER...An upper level trough continues to enter our
region this morning. North to Northwest gusts up to 30mph are
forecasted for the afternoon in FWZ264 & 276. Light rain is
likely in Humboldt, Del Norte, and Trinity counties today with a
few sprinkles possible farther east and south. The maximum
rainfall is currently forecast for NE Trinity County in the
mountains with between .25-.5" expected. Confidence is currently
growing in regards to quickly moving, wet, scattered thunderstorm
over Humboldt, Del Norte, and Trinity counties from about 11am
until 8pm. Any storms that do form are currently forecasted to be
quick moving to the NW and at least a little bit wet, due to a high
amount of precipitable water in the atmosphere. Relative
Humidities are forecast to be higher as well. As a result, no
warning has been issued for our area.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Special weather statement, Aug 17, 11:46 AM PDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Eureka CA
1146 AM PDT Sat Aug 17 2024

CAZ107-108-171915-
Southern Trinity CA-Northern Trinity CA-
1146 AM PDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TRINITY COUNTY THROUGH
1215 PM PDT...

At 1145 AM PDT, Doppler radar was tracking a strong thunderstorm
near Junction City, or 7 miles northeast of Hayfork, moving north at
25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Weaverville, Hayfork, Big Bar, Junction City, Douglas City, Helena,
and Lewiston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4044 12298 4055 12332 4105 12321 4102 12306
      4101 12304 4101 12301 4095 12276
TIME...MOT...LOC 1845Z 197DEG 30KT 4067 12307

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ZVS
Special weather statement, Aug 17, 12:11 PM PDT, 52 minutes before
Special Weather Statement
National Weather Service Eureka CA
1211 PM PDT Sat Aug 17 2024

CAZ107-108-171945-
Southern Trinity CA-Northern Trinity CA-
1211 PM PDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TRINITY COUNTY THROUGH
1245 PM PDT...

At 1211 PM PDT, Doppler radar was tracking a strong thunderstorm near
Junction City, or near Weaverville, moving north at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Weaverville, Hayfork, Junction City, Douglas City, Helena, Trinity
Center, and Lewiston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4054 12290 4066 12320 4108 12313 4108 12311
      4106 12309 4104 12305 4101 12304 4101 12295
      4099 12294 4099 12292 4103 12290 4106 12291
      4100 12268
TIME...MOT...LOC 1911Z 197DEG 30KT 4071 12299

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ZVS
Special weather statement, Aug 17, 12:46 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Eureka CA
1246 PM PDT Sat Aug 17 2024

CAZ107-172015-
Northern Trinity CA-
1246 PM PDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TRINITY COUNTY
THROUGH 115 PM PDT...

At 1246 PM PDT, Doppler radar was tracking a strong thunderstorm near
Carrville, or 18 miles northeast of Weaverville, moving northeast at
25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carrville and Trinity Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4090 12273 4097 12296 4100 12295 4099 12292
      4101 12290 4107 12293 4120 12289 4120 12285
      4121 12282 4120 12281 4123 12278 4125 12273
      4127 12271 4129 12265 4133 12264 4133 12259
      4136 12259 4137 12256 4134 12254 4132 12249
TIME...MOT...LOC 1946Z 208DEG 28KT 4102 12280

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ZVS

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 11:46 AM PDTSpecial Weather StatementEKATrinity29 min
Aug 17, 12:11 PM PDTSpecial Weather StatementEKATrinity34 min
Aug 17, 12:46 PM PDTSpecial Weather StatementEKASiskiyou29 min
Aug 17, 1:41 PM PDTSpecial Weather StatementEKATrinity34 min
Aug 17, 2:11 PM PDTSpecial Weather StatementEKASiskiyou34 min
Aug 17, 2:15 PM PDTSpecial Weather StatementEKA30 min
Aug 17, 2:19 PM PDTSpecial Marine WarningEKA41 min
Aug 17, 2:22 PM PDTSpecial Weather StatementEKATrinity23 min
Aug 17, 2:42 PM PDTSpecial Weather StatementEKAMendocino33 min
Aug 17, 2:44 PM PDTSpecial Weather StatementEKATrinity31 min
Aug 17, 2:48 PM PDTSevere Thunderstorm WarningEKATrinity27 min
Aug 17, 3:00 PM PDTSpecial Weather StatementEKATrinity30 min
Aug 17, 3:05 PM PDTSpecial Weather StatementEKADel Norte25 min
Aug 17, 3:11 PM PDTSevere Thunderstorm WarningEKATrinity34 min
Aug 17, 3:22 PM PDTSpecial Weather StatementEKATrinity23 min
Aug 17, 3:30 PM PDTSevere Thunderstorm WarningEKATrinity30 min
Aug 17, 3:35 PM PDTSpecial Weather StatementEKATrinity25 min

Nearby

Severe Thunderstorm Warnings in California, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.